Oregon, 2018

Wildfire in Oregon, July 15 to 31, 2018

July 15 to 31, 2018 · NWS MFR · 1 event in 1 county or zone

The Timber Crater 6 and 10 Wildfires were caused by lightning. The time of ignition was around 1509 PDT on 07/15/2018, but the 10 wildfire became apparent several days later.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MFR wrote it up.

The Timber Crater 6 and 10 Wildfires were caused by lightning. The time of ignition was around 1509 PDT on 07/15/2018, but the 10 wildfire became apparent several days later. As of 0330 PDT on 08/01/18, the Timber Crater 6 fire covered 3126 acres and was 85 percent contained. 0 structures were lost and 6.3 million dollars had been spent on firefighting efforts. As of 0330 PDT on 08/01/18, the Timber Crater 10 fire covered 193 acres and was 60 percent contained. 0 structures were lost and 532 thousand dollars had been spent on firefighting efforts.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Medford, OR wrote its last area forecast discussion before the first event at Jul 15, 8:42 AM PST, 5 hours 27 minutes earlier.

Area forecast discussion, Jul 15, 8:42 AM PST, 5 hours 27 minutes before
Area Forecast Discussion
National Weather Service Medford OR
942 AM PDT Sun Jul 15 2018

.UPDATE...Thunderstorms got an early start this morning, and we've
had a fair amount of activity over eastern Siskiyou, Modoc, and
and into Klamath and Lake Counties. Some new cells are also
starting to pop up in western Siskiyou County and moving northward
towards the Illinois Valley and Applegate Valley. Made some
updates to the forecast, mainly to expand the thunderstorm areas
and change wording to isolated/scattered for this afternoon. Also
adjusted high temperatures down, considering expected cloud cover.
Isolated to scattered thunderstorms are expected in a broad
portion of our area, as a series of shortwaves track through the
area from southwest to northeast. Late this afternoon into this
evening will likely be the most active period, particularly on the
east side... gusty outflow winds of 30 or 40 mph are possible in
the vicinity of thunderstorms. While conditions are quite dry in
the lower levels, weak stearing flow is expected thus precipitation
will vary substantially. Areas under heavier showers could see a
third or even half an inch of rain, but do not expect these
amounts to be widespread.

&&

.AVIATION...For the 15/18Z TAFs...Along the coast...LIFR/IFR
conditions early this morning cover the near shore waters into the
coastal valleys. The stratus and fog will dissipate between 16Z
and 19Z today, then return to the coast and coastal valleys north
of Cape Blanco after 06Z tonight.

Inland...Conditions will remain VFR but isolated thunderstorms this
morning will become scattered in coverage this afternoon and evening
over the region southward and eastward from the southern Oregon
Cascades and Siskiyou Mountains. Steering winds aloft will be 5 to
15 knots from the south to southwest. It's possible to see a storm
near Medford later this afternoon or evening, with a higher
probability south and east of the Rogue Valley...including at
Klamath Falls.

&&

.MARINE...Updated 800 AM PDT Sunday 15 July 2018...A fresh steep
northwest swell will dominate today with weak near shore winds,
except approaching advisory strength near Port Orford. Winds and
seas will then trend higher, especially from Cape Blanco to Pistol
River. But, winds will remain weak near shore south of Brookings.
Gales are possible by Wednesday afternoon south of Cape Blanco
between 10 and 40 nm from shore.

&&

.PREV DISCUSSION... /Issued 300 AM PDT Sun Jul 15 2018/

DISCUSSION...15/00Z NAM/GFS/EC in.

Thunderstorm activity increased Saturday afternoon/evening as
compared to Friday. Storms initiated over central and eastern
Siskiyou county first, spreading into Modoc county later. No
strikes were recorded over Oregon. Several stations recorded very
light precipitation...all 0.05 inches or less. Most of the
precipitation today was virga due to very low humidities in the
lower layers of the atmosphere.

Strong ridging will continue to dominate the western U.S. into the
coming week. It will remain very hot over the inland areas.
Widespread heat impacts will continue across inland western
valleys and heat advisories and excessive heat warnings remain in
effect through Tuesday evening. Please see PDXNPWMFR for details.

A short wave will move up from the south Sunday and this one will
likely support scattered thunderstorm activity Sunday afternoon
and evening, mostly east of the Cascades and across northern
California. Southwest flow aloft may bring some of these
thunderstorms over the west side over extreme southern Oregon. A
Red Flag Warning remains in effect for this event. See PDXRFWMFR
for details. Storm motion will be on the slow side and the lower
levels of the atmosphere has been moistened a bit by prior
convection, so precipitation amounts will be higher today.

High temperatures will be near normal along the coast today,
while the west side will see highs 10-15 degrees above normal.
Highs will be around 5 degrees above normal east of the Cascades.

A weak trough offshore will weaken further and move onshore Monday.
This will bring in a marine push and will act to stabilize the air
mass, at least from the Cascade west. It will make for slightly
cooler temperatures over the Umpqua Basin, but highs over the
rest of the area will be about the same as the Monday highs.
Some thunderstorm activity may persist into Monday east of the
Cascades in Oregon, as the short wave will be slow to move through
the area.

High pressure will rebuild Tuesday. Marine air in the Umpqua Basin
will make for cooler conditions there, but Tuesday will be the
hottest day over the remainder of the west side, as the thermal
trough will be over that area. It will remain relatively stable
and no showers/thunderstorms are in the forecast. Highs will be
near normal along the coast, around 10 degrees above normal in the
Umpqua Basin, 10-15 degrees above normal over the rest of the
west side, and 5-10 degrees above normal over the east side.

Wednesday will be dry, as west to southwest flow aloft will keep
monsoonal moisture south and east of the Medford CWA. The thermal
trough will migrate to the east side around this time. Highs will
be a few degrees cooler than Tuesday over the west side, but the
east side will be hotter with highs around 10 degrees above normal.

Extended discussion from the Saturday afternoon AFD...Thursday 19
July through Sunday 22 July 2018...An upper level trough will pass
by to the north through British Columbia and this will lower
heights some over the forecast area. Temperatures will be cooler
and closer to normal, but still warm. So instead of 105 degrees in
Medford, we'll be looking at mid 90's for the last half of the
week. Overnight temperatures, however, will return to more normal
values from Thursday morning onward, so there will be relief at
night from the daytime heat. Thunderstorm chances will return for
the southeastern portions of the forecast area by the end of the
week and into next weekend. /BR-y

&&

.MFR WATCHES/WARNINGS/ADVISORIES...
OR...     Red Flag Warning until 11 PM PDT this evening for ORZ624-625.
     Heat Advisory until 11 PM PDT Tuesday for ORZ024-026.
     Heat Advisory until 11 PM PDT Monday for ORZ023.
     Excessive Heat Warning until 11 PM PDT Tuesday for ORZ024-026.
     Red Flag Warning until 11 PM PDT this evening for ORZ621-623.

CA...Red Flag Warning until 11 PM PDT this evening for CAZ285.
     Red Flag Warning until 11 PM PDT this evening for
     CAZ280>282-284.
     Excessive Heat Warning until 11 PM PDT Tuesday for CAZ080-081.

Pacific Coastal Waters...Small Craft Advisory for hazardous seas until 5 PM PDT Tuesday
     for PZZ350-356-370-376.
     Small Craft Advisory from 11 AM Monday to 5 PM PDT Tuesday for
     PZZ376.

MSM/JRS/DW

In the hours before

Special weather statement, Jul 15, 9:52 AM PST, 4 hours 17 minutes before
Special Weather Statement
National Weather Service Medford OR
1052 AM PDT SUN JUL 15 2018

ORZ023-025>028-151830-
Siskiyou Mountains and Southern Oregon Cascades OR-
South Central Oregon Cascades OR-Jackson County OR-
Eastern Douglas County Foothills OR-Central Douglas County OR-
1052 AM PDT SUN JUL 15 2018

...SPECIAL WEATHER STATEMENT...

At 1051 AM PDT, Doppler radar was tracking a strong thunderstorm 7
miles northwest of Joseph Stewart State Park, or 29 miles west of
Crater Lake, moving northeast at 35 mph.

Winds in excess of 30 mph will be possible with this storm.

Locations impacted include...
Rogue Gorge, Union Creek, Thousand Springs Sno-Park and Natural
Bridge Campground.

* This includes the following highways...
   Highway 230 in Oregon between mile markers 1 and 11.
   Highway 62 in Oregon between mile markers 46 and 68.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 4267 12270 4279 12286 4311 12240 4292 12217
TIME...MOT...LOC 1751Z 232DEG 29KT 4278 12269

SK
Special weather statement, Jul 15, 12:44 PM PST, 1 hour 25 minutes before
Special Weather Statement
National Weather Service Medford OR
144 PM PDT SUN JUL 15 2018

CAZ080-082-152130-
South Central Siskiyou County CA-Western Siskiyou County CA-
144 PM PDT SUN JUL 15 2018

...SIGNIFICANT WEATHER ADVISORY FOR SOUTH CENTRAL SISKIYOU COUNTY
UNTIL 230 PM PDT...

At 143 PM PDT, Doppler radar was tracking a strong thunderstorm over
Callahan, or 27 miles west of Mount Shasta, moving east at 10 mph.

Half inch hail and winds in excess of 40 mph will be possible with
this storm. A period of heavy rain is also possible with this storm.

Locations impacted include...
Callahan.

* This includes...
   Highway 3 in California between mile markers 1 and 14.

LAT...LON 4133 12297 4146 12260 4137 12256 4135 12259
      4132 12258 4124 12251 4125 12252 4133 12263
      4132 12265 4129 12265 4127 12271 4125 12272
      4123 12278 4120 12280 4121 12283 4120 12284
      4120 12291
TIME...MOT...LOC 2043Z 249DEG 15KT 4130 12285

SK
Special weather statement, Jul 15, 1:10 PM PST, 59 minutes before
Special Weather Statement
National Weather Service Medford OR
210 PM PDT SUN JUL 15 2018

CAZ080>083-152200-
Central Siskiyou County CA-
North Central and Southeast Siskiyou County CA-
South Central Siskiyou County CA-Western Siskiyou County CA-
210 PM PDT SUN JUL 15 2018

...SIGNIFICANT WEATHER ADVISORY FOR SOUTH CENTRAL SISKIYOU COUNTY
UNTIL 300 PM PDT...

At 209 PM PDT, Doppler radar was tracking a strong thunderstorm near
I 5 Black Butte Summit, or 7 miles west of Mount Shasta, moving east
at 10 mph.

Half inch hail and winds in excess of 40 mph will be possible with
this storm. Heavy rain is expected with this storm too.

Locations impacted include...
Mount Shasta, Weed, Dunsmuir, Mount Shasta Bunny Flat Trail, I 5
Black Butte Summit, Mount Shasta Summit Plateau, Mount Shasta Ski
Park Highway and Mcbride Springs Campground.

* This includes... Highway 89 in California between mile markers 26
  and 34 and Interstate 5 between Dunsmuir and Weed.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 4122 12251 4124 12252 4124 12251 4128 12252
      4129 12250 4131 12250 4132 12248 4134 12250
      4134 12253 4137 12257 4146 12221 4125 12215
      4121 12252
TIME...MOT...LOC 2109Z 263DEG 9KT 4129 12246

SK
Special weather statement, Jul 15, 1:39 PM PST, 30 minutes before
Special Weather Statement
National Weather Service Medford OR
239 PM PDT SUN JUL 15 2018

CAZ080-081-152215-
Central Siskiyou County-Western Siskiyou County-
239 PM PDT SUN JUL 15 2018

...A STRONG THUNDERSTORM WILL AFFECT CENTRAL SISKIYOU COUNTY...

At 239 PM PDT, a strong thunderstorm was located over Greenview, or
21 miles southwest of Yreka, moving northeast at 20 mph.

Winds in excess of 30 mph and half inch hail are possible with this
storm.

Locations impacted include...
Fort Jones, Etna and Greenview.

* This includes...
   Highway 3 in California between mile markers 19 and 43.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

LAT...LON 4140 12293 4153 12309 4174 12279 4159 12261
TIME...MOT...LOC 2139Z 228DEG 19KT 4152 12294

DW
Local storm report, Jul 15, 1:59 PM PST, 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MEDFORD OR
259 PM PDT SUN JUL 15 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0257 PM     HAIL             TENNANT                 41.58N 121.91W
07/15/2018  M1.00 INCH       SISKIYOU           CA   TRAINED SPOTTER

            HAIL SIZES RANGED FROM 1/2 INCH TO 1 INCH
            DIAMETER.

&&

NSK
Special weather statement, Jul 15, 2:05 PM PST, 4 minutes before
Special Weather Statement
National Weather Service Medford OR
305 PM PDT SUN JUL 15 2018

CAZ083>085-152245-
North Central and Southeast Siskiyou County CA-
Northeast Siskiyou and Northwest Modoc Counties CA-Modoc County CA-
305 PM PDT SUN JUL 15 2018

...SPECIAL WEATHER STATEMENT...

At 305 PM PDT, Doppler radar was tracking a strong thunderstorm near
Four Corners Snow Park, or 36 miles northeast of Mount Shasta, moving
northeast at 20 mph.

Winds in excess of 40 mph will be possible with this storm.

Locations impacted include...
Lava Beds National Monument, Doorknob Snow Park and Four Corners Snow
Park.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 4157 12181 4168 12193 4194 12155 4172 12134
TIME...MOT...LOC 2205Z 234DEG 25KT 4166 12178

SK

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 wildfire. Local standard time, as filed.

Wildfire, South Central Oregon Cascades

When
July 15, 2:09 PM PST to July 31, 11:59 PM PST
Where
South Central Oregon Cascades forecast zone
Reported by
Other Federal Agency
Coordinates
42.801, -122.519 (the zone’s center; the record gives no point)

The Timber Crater 6 and 10 Wildfires were caused by lightning. The time of ignition was around 1509 PDT on 07/15/2018, but the 10 wildfire became apparent several days later. As of 0330 PDT on 08/01/18, the Timber Crater 6 fire covered 3126 acres and was 85 percent contained. 0 structures were lost and 6.3 million dollars had been spent on firefighting efforts. As of 0330 PDT on 08/01/18, the Timber Crater 10 fire covered 193 acres and was 60 percent contained. 0 structures were lost and 532 thousand dollars had been spent on firefighting efforts.

What these are

Wildfire
A fire burning in wildland vegetation, with its acreage and damage where known.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Oregon in 2018Every state in 2018This day in weather historyWarnings in Oregon, July 2018

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 758644.